Alert archive / Tennessee / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 40, NWS Nashville, TN
NWS Nashville, TN issued this severe thunderstorm warning at Mar 3, 2020, 12:46 AM CST for 5 counties in Tennessee. It was in force for 44 min. 9 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Mar 3, 2020, 12:46 AM CST (06:46 UTC)
- Expired
- Mar 3, 2020, 1:30 AM CST
- In force
- 44 min
- Issued by
- NWS Nashville, TN
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Davidson County, TN, Smith County, TN, Sumner County, TN, Trousdale County, TN, Wilson County, TN
The radar
The Nashville radar (KOHX), 8 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 3, 12:57 AM CST | TSTM WND DMG | 2 Ssw Mount Juliet, TN | SEVERAL HOMES DESTROYED WITH ROOFS REMOVED AND MANY WALLS COLLAPSED NEAR CATALPA DRIVE IN MOUNT JULIET. |
| Mar 3, 12:58 AM CST | TSTM WND DMG | 2 Sse Mount Juliet, TN | EXTENSIVE ROOF DAMAGE TO WEST WILSON MIDDLE SCHOOL |
| Mar 3, 12:58 AM CST | TSTM WND DMG | 2 Sse Mount Juliet, TN | EXTENSIVE ROOF DAMAGE TO WEST WILSON MIDDLE SCHOOL AND DAMAGE TO COLLAPSED WALLS AT STONER CREEK ELEMENTARY SCHOOL IN MOUNT JULIET |
| Mar 3, 12:58 AM CST | TSTM WND DMG | 2 Ssw Mount Juliet, TN | SEVERAL HOMES DESTROYED WITH ROOFS REMOVED AND MANY WALLS COLLAPSED NEAR CATALPA DRIVE IN MOUNT JULIET. |
| Mar 3, 1:01 AM CST | TSTM WND DMG | 1 N Belinda City, TN | LARGE PORTION OF WAREHOUSE COLLAPSED NEAR GOLDEN BEAR GTWY |
| Mar 3, 1:02 AM CST | TSTM WND DMG | 1 Ne Belinda City, TN | MULTIPLE POWER LINES DOWN INCLUDING A HIGH TENSION POWER LINE ACROSS RUTLAND DRIVE |
| Mar 3, 1:03 AM CST | TSTM WND DMG | 4 S Cairo Bend, TN | SEVERAL OFFICE BUILDINGS AND WAREHOUSES HEAVILY DAMAGED OR COMPLETELY DESTROYED ALONG EASTGATE BLVD EAST OF MOUNT JULIET. |
| Mar 3, 1:04 AM CST | TSTM WND DMG | 3 Wsw Lebanon, TN | ROOF REMOVED FROM HOUSE AND WALLS COLLAPSED ON LEEVILLE PIKE EAST OF HWY 109 |
| Mar 3, 1:19 AM CST | TSTM WND GST 60 | Old Hickory, TN | A 60 MPH WIND GUST RECORDED AT THE NWS OFFICE. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 9 storm reports to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Mar 2, 11:22 PM CST | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 6.8 hours before the alert went out and 18 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 346 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 559 m above ground
- 0-6 km bulk shear
- 47 kt
- 0-1 km storm-relative helicity
- 183 m²/s²
- 0-3 km storm-relative helicity
- 230 m²/s²
- Significant tornado parameter
- 0.3
- Supercell composite
- 1.5
The text
As transmitted.
418
WUUS54 KOHX 030646
SVROHX
TNC037-159-165-169-189-030730-
/O.NEW.KOHX.SV.W.0040.200303T0646Z-200303T0730Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Nashville TN
1246 AM CST Tue Mar 3 2020
The National Weather Service in Nashville has issued a
* Severe Thunderstorm Warning for...
Western Smith County in Middle Tennessee...
Central Davidson County in Middle Tennessee...
Southern Sumner County in Middle Tennessee...
Northern Wilson County in Middle Tennessee...
Trousdale County in Middle Tennessee...
* Until 130 AM CST.
* At 1245 AM CST, a severe thunderstorm was located over Madison, or
near Nashville, moving east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect
wind damage to roofs, siding, and trees.
* Locations impacted include...
Gallatin, Lebanon, Hartsville, Nashville, Madison, Hendersonville,
Mount Juliet, Goodlettsville, Millersville, Lakewood, Hermitage,
Belinda City, Old Hickory, Joelton, Rural Hill, Berry Hill, Tuckers
Crossroads, Bells Bend, Dixon Springs and Bledsoe Creek State Park.
This includes the following highways...
Interstate 40 between mile markers 201 and 256.
Interstate 65 between mile markers 81 and 100.
Interstate 24 between mile markers 32 and 52.
Interstate 840 between mile markers 72 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8597 3612 8697 3626 8697 3628 8695
3636 8691 3636 8684 3635 8682 3636 8679
3637 8679 3643 8602
TIME...MOT...LOC 0645Z 268DEG 49KT 3624 8671
HAIL...1.75IN
WIND...60MPH
$$
102 follow-up statements
755
WWUS54 KOHX 030713
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
113 AM CST Tue Mar 3 2020
TNC037-159-165-169-189-030730-
/O.CON.KOHX.SV.W.0040.000000T0000Z-200303T0730Z/
Smith TN-Davidson TN-Sumner TN-Wilson TN-Trousdale TN-
113 AM CST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR WESTERN SMITH...NORTHEASTERN DAVIDSON...SOUTHERN SUMNER...
NORTHERN WILSON AND TROUSDALE COUNTIES...
At 112 AM CST, a severe thunderstorm was located near Lebanon, moving
east at 55 mph.
HAZARD...Golf ball size hail and 60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...People and animals outdoors will be injured. Expect hail
damage to roofs, siding, windows, and vehicles. Expect wind
damage to roofs, siding, and trees.
Locations impacted include...
Gallatin, Lebanon, Hartsville, Madison, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Lakewood, Hermitage, Belinda City, Old
Hickory, Tuckers Crossroads, Dixon Springs, Bledsoe Creek State Park
and Dickerson Chapel Recreation Area.
This includes the following highways...
Interstate 40 between mile markers 220 and 256.
Interstate 65 between mile markers 87 and 100.
Interstate 24 between mile markers 40 and 44.
Interstate 840 between mile markers 72 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8597 3613 8643 3619 8677 3622 8680
3626 8683 3630 8680 3635 8679 3637 8679
3643 8602
TIME...MOT...LOC 0712Z 268DEG 49KT 3625 8624
HAIL...1.75IN
WIND...60MPH
$$
10513
WWUS54 KOHX 030721
SVSOHX
Severe Weather Statement
National Weather Service Nashville TN
121 AM CST Tue Mar 3 2020
TNC037-030730-
/O.CAN.KOHX.SV.W.0040.000000T0000Z-200303T0730Z/
Davidson TN-
121 AM CST Tue Mar 3 2020
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN DAVIDSON COUNTY
IS CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.
LAT...LON 3613 8597 3613 8643 3619 8658 3624 8659
3625 8661 3626 8664 3629 8664 3630 8667
3632 8668 3632 8670 3634 8672 3637 8673
3643 8602
TIME...MOT...LOC 0720Z 268DEG 49KT 3625 8610
$$
TNC159-165-169-189-030730-
/O.CON.KOHX.SV.W.0040.000000T0000Z-200303T0730Z/
Smith TN-Sumner TN-Wilson TN-Trousdale TN-
121 AM CST Tue Mar 3 2020
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 130 AM CST
FOR WESTERN SMITH...SOUTHERN SUMNER...NORTHERN WILSON AND TROUSDALE
COUNTIES...
At 120 AM CST, a severe thunderstorm was located 8 miles west of
Carthage, moving east at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...National Weather Service employee reported 60 mph winds
with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Gallatin, Lebanon, Hartsville, Hendersonville, Mount Juliet,
Goodlettsville, Millersville, Belinda City, Tuckers Crossroads, Dixon
Springs, Bledsoe Creek State Park and Dickerson Chapel Recreation
Area.
This includes the following highways...
Interstate 40 between mile markers 226 and 256.
Interstate 65 between mile markers 98 and 100.
Interstate 840 between mile markers 72 and 76.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
A Tornado Watch remains in effect until 300 AM CST for Middle
Tennessee.
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3613 8597 3613 8643 3619 8658 3624 8659
3625 8661 3626 8664 3629 8664 3630 8667
3632 8668 3632 8670 3634 8672 3637 8673
3643 8602
TIME...MOT...LOC 0720Z 268DEG 49KT 3625 8610
HAIL...1.00IN
WIND...60MPH
$$
10What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Mar 2, 10:14 PM CST, 2 hours 32 minutes earlier.
Area forecast discussion, Mar 2, 10:14 PM CST, 2 hours 32 minutes before
Area Forecast Discussion National Weather Service Nashville TN 1014 PM CST Mon Mar 2 2020 .UPDATE... FOR EVENING DISCUSSION. && .DISCUSSION... Most of Middle TN has remained dry tonight, with rain starting to bubble over far northwestern counties at 10 PM. Intense thunderstorms developed earlier this evening over southeast MO/western KY and tracked east along a frontal boundary. The position of this boundary to our north has kept thunderstorms from breaching the TN/KY state line. Hi-res guidance suggests rain and thunderstorms will remain focused north of I-40 over the next several hours. Storm mode looks to become increasingly messy, with multi-cell clusters eventually forming into a broken line of convection overnight. Bulk shear remains on the order of 50-60+ kts with 400-500 J/kg of SBCAPE. Instability will slowly wane as the night progresses, leading to uncertainty regarding the severe weather threat. Nevertheless, low and mid-level wind fields will be capable of maintaining storm organization into early Tuesday morning. Timing for storms will remain from now through 3 or 4 AM for NW Middle TN, the Nashville Metro and surrounding areas from 1 AM to 5 AM, and the Cumberland Plateau after 4 or 5 AM. This means that some rain and storms could impact the first half of the Tuesday morning commute. Damaging winds and hail continue to be the main concern, though an isolated tornado cannot be ruled out. Have a few reliable methods for receiving warnings overnight in the event they are issued. We will continue to monitor the progress of ongoing storms and additional development overnight tonight. && .AVIATION... 00Z TAF DISCUSSION. MVFR CIGs generally continue at CKV/BNA/MQY this evening. LIFR CIGs are impacting CSV as light rain pushes through. Sct SHRA/TSRA will develop after 03-04z at CKV, 06-07z at BNA/MQY, and 09-10z at CSV. Several waves of heavier SHRA/TSRA, which may be severe, could drop CIGs/VIS briefly to IFR or LIFR. TSRA coverage will decrease after 12z. SSW winds will remain gusty, turning to the WNW behind a front after 09-12z. && .OHX WATCHES/WARNINGS/ADVISORIES... NONE. && DISCUSSION......Schaper AVIATION........Schaper
Hazardous weather outlook, Mar 2, 2:58 PM CST, 9 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Nashville TN 258 PM CST Mon Mar 2 2020 TNZ005>011-023>034-056>066-075-077>080-093>095-032100- Stewart-Montgomery-Robertson-Sumner-Macon-Clay-Pickett-Houston- Humphreys-Dickson-Cheatham-Davidson-Wilson-Trousdale-Smith- Jackson-Putnam-Overton-Fentress-Perry-Hickman-Lewis-Williamson- Maury-Marshall-Rutherford-Cannon-De Kalb-White-Cumberland-Bedford- Coffee-Warren-Grundy-Van Buren-Wayne-Lawrence-Giles- 258 PM CST Mon Mar 2 2020 This Hazardous Weather Outlook is for portions of Middle Tennessee. .DAY ONE...This Afternoon and Tonight Strong to isolated severe storms will be possible late this afternoon through the early overnight timeframe. The main area of focus will be west of the Plateau where large hail, damaging winds and even a tornado may be possible later this evening and into the early morning hours. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may become necessary for wind damage and hail reports this evening and overnight.
In the hours before
Local storm report, Mar 3, 12:10 AM CST, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1210 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1207 AM HAIL VANLEER 36.24N 87.44W
03/03/2020 E1.00 INCH DICKSON TN SOCIAL MEDIA
TSPOTTER REPORT OF HAIL LARGER THAN QUARTERS FALLING IN
VANLEER.
&&
EVENT NUMBER OHX2000178
MR3Local storm report, Mar 3, 12:21 AM CST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1221 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1215 AM HAIL CHARLOTTE 36.18N 87.35W
03/03/2020 M2.50 INCH DICKSON TN SOCIAL MEDIA
PICTURE OF MEASURED HAIL STONE ABOUT 2.5 INCHES IN
DIAMETER.
&&
EVENT NUMBER OHX2000179
MR3Local storm report, Mar 3, 12:24 AM CST, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1224 AM CST TUE MAR 03 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1205 AM HAIL 2 E DICKSON 36.08N 87.34W
03/03/2020 E2.75 INCH DICKSON TN SOCIAL MEDIA
PICTURE OF A COUPLE HAILSTONES AT LEAST THE SIZE OF
BASEBALLS FROM DICKSON RECEIVED ON TSPOTTER.
&&
EVENT NUMBER OHX2000180
MR3The office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 2, 11:13 PM CST | Tornado Warning | OHX | Houston, Humphreys | 32 min |
| Mar 2, 11:40 PM CST | Tornado Warning | OHX | Dickson, Houston, Humphreys | 35 min |
| Mar 2, 11:43 PM CST | Severe Thunderstorm Warning | OHX | Dickson, Houston, Humphreys, Montgomery, Stewart | 47 min |
| Mar 3, 12:11 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Dickson, Sumner, Wilson | 34 min |
| Mar 3, 12:35 AM CST | Tornado Warning | OHX | Davidson, Sumner, Wilson | 25 min |
| Mar 3, 12:53 AM CST | Tornado Warning | OHX | Davidson, Wilson | 37 min |
| Mar 3, 1:17 AM CST | Tornado Warning | OHX | Jackson, Smith, Wilson | 13 min |
| Mar 3, 1:28 AM CST | Severe Thunderstorm Warning | OHX | Jackson, Smith, Trousdale, Wilson | 32 min |
| Mar 3, 1:29 AM CST | Flash Flood Warning | OHX | Cheatham, Davidson, Sumner, Wilson | 2 hr |
| Mar 3, 1:37 AM CST | Severe Thunderstorm Warning | OHX | Jackson, Overton, Putnam, Smith, White | 38 min |
| Mar 3, 1:48 AM CST | Tornado Warning | OHX | Jackson, Overton, Putnam | 27 min |
| Mar 3, 1:50 AM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 40 min |
| Mar 3, 1:56 AM CST | Tornado Warning | OHX | Cumberland, Putnam, White | 20 min |
| Mar 3, 2:12 AM CST | Tornado Warning | OHX | Cumberland, Fentress, Overton, Putnam | 33 min |
| Mar 3, 2:13 AM CST | Severe Thunderstorm Warning | OHX | Cumberland, Fentress, Overton, Putnam | 47 min |
| Mar 3, 2:13 AM CST | Severe Thunderstorm Warning | OHX | Hickman, Humphreys, Perry | 15 min |
| Mar 3, 2:18 AM CST | Severe Thunderstorm Warning | OHX | Jackson, Putnam, Smith | 26 min |
| Mar 3, 2:36 AM CST | Areal Flood Advisory | OHX | Montgomery, Robertson | 3 hr |
| Mar 3, 3:29 AM CST | Areal Flood Advisory | OHX | Dickson, Houston, Humphreys | 3 hr |
| Mar 3, 3:47 AM CST | Severe Thunderstorm Warning | OHX | Cheatham, Davidson, Robertson, Sumner | 17 min |
| Mar 3, 3:51 AM CST | Special Weather Statement | OHX | Wilson | 24 min |
| Mar 3, 4:02 AM CST | Special Weather Statement | OHX | Davidson | 28 min |
| Mar 3, 4:05 AM CST | Areal Flood Advisory | OHX | Cheatham, Davidson, Sumner, Wilson | 3 hr |
| Mar 3, 5:00 AM CST | Areal Flood Advisory | OHX | Cumberland, Fentress, Jackson, Overton, Putnam, Smith and 2 more | 3 hr |
| Mar 3, 5:07 AM CST | Special Weather Statement | OHX | Maury, Rutherford | 38 min |
| Mar 3, 8:57 AM CST | River Flood Advisory | OHX | Sumner, Trousdale, Wilson | 5 days |
| Mar 3, 5:44 PM CST | River Flood Advisory | OHX | Montgomery, Robertson | 17 hr |
Nearby
Severe Thunderstorm Warnings in Tennessee, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.